Alert archive / Minnesota / Beach Hazards Statements in 2022

Beach Hazards Statement 9, NWS Duluth, MN

August 13, 2022Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Aug 13, 2022, 11:07 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 13, 2022, 11:07 AM CDT (16:07 UTC)
Expired
Aug 13, 2022, 7:00 PM CDT
In force
8 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 4.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2022-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2022-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

778 
WHUS43 KDLH 131607
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
1107 AM CDT Sat Aug 13 2022

MNZ037-WIZ001-140000-
/O.NEW.KDLH.BH.S.0009.220813T1607Z-220814T0000Z/
Carlton and South St. Louis-Douglas-
1107 AM CDT Sat Aug 13 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Dangerous swimming conditions are expected along the 
  Lake Superior shoreline due to high wave action and strong rip 
  currents.

* WHERE...Minnesota Park Point and Wisconsin Point Beaches.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...High wave action can make swimming difficult on days
  such as this. Incoming waves in rapid succession can tire a
  swimmer quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away 
near shoreline structures such as peninsulas or breakwalls...and
near river mouths. 

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

BJH

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 13, 6:03 AM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 13, 6:03 AM CDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
603 AM CDT Sat Aug 13 2022

.DISCUSSION...(Today through Friday)
Issued at 412 AM CDT Sat Aug 13 2022

Fairly unremarkable pattern in place through the forecast with
on/off chances for rain showers and seasonal temperatures. Fog
possible with lots of low level moisture hanging around.

While not as dry as this past work week, the upcoming forecast is
still fairly quiet. Additional moisture has pushed into the region,
thanks our position on the edge of an upper level ridge along which
weak disturbances can pass along. This moisture may lend itself to
some patchy fog this morning (mainly over the MN Arrowhead) and
Sunday morning (possibly more widespread over the CWA). Light rain
showers are pushing east out of NW WI early this morning, and they
should continue on that trajectory, leading to mostly dry conditions
until Sunday afternoon. A slight wiggle in the upper level flow may
bring some very light rain to portions of the International Border
and MN Arrowhead Sunday afternoon and evening.

Beyond that, steep low level lapse rates, continued moisture
advection, and weak synoptic lift should be enough for some
afternoon showery activity most days through the first half of the
work week, mostly confined to the MN side of the forecast area.
Several global models are suggesting a more defined shortwave and
surface low pressure to potentially push through late in the week,
but ensemble spread is still very high and confidence low.

Temperatures should remain seasonable through much of the forecast
period, benefiting from northerly flow aloft. Those along Lake
Superior will stay somewhat cooler as usual, with northeasterly
winds or a lake breeze circulation expected most afternoons.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 603 AM CDT Sat Aug 13 2022

Mix of conditions continues for the next couple hours before
conditions are expected to improve through the morning. Showers have
mostly pushed out of NW WI and the rest of the TAF period should be
mostly dry. Conditions should generally improve through the morning
after sunrise, rising to VFR across all TAF sites by late morning to
early afternoon. Some gusty northerly winds are possible this
afternoon. Fog is expected to return overnight affecting most
terminals and dropping visibilities to IFR or LIFR levels into
Sunday morning.

&&

.MARINE...
Issued at 412 AM CDT Sat Aug 13 2022

Generally northeasterly winds will dominate through much of the
short and long term forecast. Thanks to the shape of Lake Superior,
wind gusts will generally be highest close to the Twin Ports, but
there are no signals for significantly high winds at this time with
all of the forecast currently below small craft criteria. Today's
northeast winds could gust up to 15-20 knots in the early afternoon
near the head of the lake, forcing waves of 1-3 feet. Tomorrow, a
light lake breeze should set up in the afternoon with mostly calm
seas. Some scattered rain showers are possible in the afternoon and
evening Sunday and Monday with the occasional embedded thunderstorm
possible. Some dense fog may be possible along the North Shore
with more widespread fog possible tomorrow morning. A Marine Dense
Fog Advisory may be needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  68  53  74  55 /  10   0  10  10
INL  77  57  78  56 /   0  10  30  20
BRD  75  54  78  58 /   0   0  10   0
HYR  71  53  76  53 /  20   0  10  10
ASX  70  53  75  54 /  10   0  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Levens
AVIATION...Levens
MARINE...Levens
Hazardous weather outlook, Aug 13, 3:24 AM CDT, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
324 AM CDT Sat Aug 13 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-141030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
324 AM CDT Sat Aug 13 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A few non-severe thunderstorms are possible over portions of
northwest Wisconsin this morning.

Patchy dense fog will be possible early this morning over the
Arrowhead and again tonight across the Northland.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be additional chances for thunderstorms off and on
through the week. Severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-141030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
324 AM CDT Sat Aug 13 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be additional chances for thunderstorms off and on
through the week. Severe weather is not anticipated at this time.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Beach Hazards Statements in Minnesota, 2022Beach Hazards Statements in Wisconsin, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.